When will I learn that I CANNOT DRINK COFFEE? I love it. I love the coffee. But I am a delicate flower who trembles uncontrollably after half a cup. HALF A CUP. Then I start to write in ALL CAPS.
This morning I had two caffeinated beverages. TWO. And OH MY GOD MY HEART. It can’t take it. I was out with my friend and our children were not there and we were so happy! So happy, and so drinky-drinky with the coffee! And now I am trying to find the right keys on this keyboard thing and it’s hard because my hands are a blur!
Speaking of chemicals in the body…
One year ago, the above-mentioned friend and I and both our children were standing on the corner, being neighborly, when two cars collided. We screamed at the sound of the crunching metal and screeching and then we ran out of the way when it looked like one of the cars was coming right for us. Then we stood there, trying to comfort our crying children, as everyone around us screamed and ran for help and we realized that the people in the cars—who were right there, the shattered glass was at our feet—were in bad shape.
But we were okay. We were safe. We backed away; we showed our children that the firemen and the ambulances were coming to help. We retreated to our homes to regroup and try to make sense of what happened.
That night my heart began to race. The next day it was still going at breakneck speed. My heart wouldn’t slow down; my hands wouldn’t stop shaking. I jumped at every sound. I kept thinking about those cars. If I had been at the corner a second earlier, the car would have hit us. If my friend hadn’t been there, I might have been crossing the street. If, if, if. I began to think about how my son wasn’t safe here, living on this busy street. Who knows what would happen the next time we crossed it? Indeed—who knows what will happen, period? There was no way I could keep him safe! Ever! In life! Because life is unpredictable!
I began to think about death. As in, all the time. Death! It happens! No stopping it!
So I began to clean, all the time. Clean clean clean. The cleaning wasn’t really working at drowning out the constant worrying and crying, so I strapped on my iPod while I cleaned and wept and I tried to think about something, anything else.
When I couldn’t wear my iPod or clean, I read the dictionary. You think I’m kidding, don’t you? But the dictionary was the only thing I could read that didn’t depress me in some way, that didn’t bring up some intimation of death. Or life—which just leads to death, as we all know.
My husband told me to go to the doctor, and I was furious. You don’t get it, I shouted! We’re all going to die!
I felt like I was surrounded by the pod people; like I was the only one fighting off sleep so that they wouldn’t come and take my brain. I had to keep up my frantic pace of worrying and fretting and weeping and cleaning, or else.
Finally, when my parents had to come and take my child away for a couple of days so he could spend a few carefree moments not worrying why Mommy wouldn’t stop crying, I thought, hmm. Maybe a doctor isn’t such a bad idea.
The doctor took one look at me and said, ooh, hello, post-traumatic stress lady! You’re nuts! (She may not have said “nuts.” Maybe.) She prescribed two things: A breathing/meditation course, and an anti-anxiety drug. First I took the breathing/meditation course. Which, oh lord, was the silliest thing I have ever done, but the first night of that class? My heartrate went down for the first time, from around 150 (I had been obsessively checking it ever since it began racing) to 65.
Although the course worked wonders for me (I would be happy to share details about it with any of you, if you want to email me), she still wanted me on the medication. So I, the obedient patient, took it. I didn’t notice any dramatic changes, but then, I was already cured, or considered myself to be.
So now, a year later, we’ve both agreed that I should go off the medication, which happens to be Effexor.
Here’s the thing. Effexor has the worst withdrawal of any of these drugs. (Except we can’t call it “withdrawal”! It’s “discontinuation syndrome”!) I have taken it before, and I have gone off it before, and I know what can happen.
But because I’m on a minute dose (see above, re: “delicate flower”) my doctor won’t acknowledge that I will have any problems, or that I need to wean myself slowly. Even though going off this drug cold-turkey is a terrible idea, a surefire recipe for physical and emotional misery, she insists that this is what I should do. Even though all evidence points to her being a moron.
So! I am now going to wean myself. And in the interest of public service, I am going to document here my weaning process. (Not in painful detail, you understand. I will try not to bore you overly. )
I’m nervous, but ready. I know what to do. I have done the research, and I am cheaper than my doctor.
Here’s hoping no more cars crash around me in the meantime.